My 10-year old son has been diagnosed as ODD and indeed has fit the description perfectly since age 2. Before seeing the psychiatrist, we saw 4 psychologists, all of whom recommended the same behavior management techniques we had already read about on our own. None have worked. Have also tried Howard Glasser's nonmedical approach for difficult children. About a year ago, the psychiatrist prescribed Risperidone, which produced about a 20% improvement -- we didn't think that was enough to offset the potential downside -- weight gain plus possible irreversible involuntary facial and other ticks, which we read might not even show up for years but might then be irreversible. Now, after again trying behavior management techniques without meds, we are dealing with a son who is bigger, stronger and more aggressive, who has physically assaulted both parents, broken windows, damaged the car, torn up important papers, and goes off on rages of profanity and spitting in our faces. Note, he is known to other adults, including teachers, as smart, funny, original, "spirited" but not a problem! Now that we -- reluctantly but desperately -- are considering medication again (for sake of our and sibling's safety), what are some of the other meds our MD will likely recommend, or should recommend? Is there anything known to be effective for ODD but ALSO SAFE? Is there any med our doctor might suggest that you strongly advise AGAINST? Can you recommend a CREDIBLE source for the latest information on drugs to help us weigh risks vs. benefits? I know that's our doctor's role, but what if he is not as well informed as he seems, or is unduly influenced by the pharmaceutical detail people? I fully understand that you have to caveat your response, but I'm terrified of wrecking our son's brain. We have been working on food sensitivities (esp. food colorings and preservatives) which seem to MAYBE exacerbate things, and we think he may also be depressed -- realizing that could be caused by, or the cause of, his behavior problems. (Both parents have had lifelong struggles with depression.) He also wakes often during the night and then wants to sleep on the floor of our room. If it matters, he had a head CT several years ago to check possible cause of headaches after exertion -- nothing found. (Dad has history of migraines.) We have also just started using a tincture of St. John's Wort.
There are a number of alternatives which could be employed to help with your son's volatility, explosiveness, anger, etc. One option is antihypertensives, such as guanfacine (Tenex) or catapres (Clonidine). In very small doses b.i.d. or t.i.d., these medicines can be quite useful in reducing anger and volatility. Another choice would be the broad class of mood stabilizing drugs, and with a child his age the sub-class that might be most useful would be one of the valproic acide preparations, such as Depakote. Finally, is response to his behavior and the family history of depression, one of the serotonergic agents, such as fluoxetine (Prozac), citalopram (Celexa) or sertraline (Zoloft) might be useful. While the latest FDA warnings re: possible suicidal ideation or behavior are worthy of attention, they need not stand in the way of prescribing these medicines. The most significant guarantee of safe use is proper monitoring and follow-up in the hands of a child psychiatrist.
I just read your post and felt compelled to reply. I have a 5 year old son who was recently diagnosed with an Autistic Spectrum Disorder, specifically, Asperger's Syndrome. My son's behavior was so out of control, I can't even begin to tell you. Due to his ASD, he has ODD as well. We resisted medication for as long as we could because I felt exactly as you do. I was so fearful of harming my son with a heavy duty medication. His behavior reached a peak last fall and my entire family seemed to be falling apart due to his outbursts and rages. He suffered most of all with the constant scolding and negativity in our home. We finally relented and first tried Zoloft, which made him even more agitated, then Clonidine, which only helped him fall asleep easier, then we relented and tried one of the "big guns" out of sheer desperation...Risperdal. I can't believe I'm saying this, but Risperdal changed our lives. My son is so much less impulsive, has far fewer meltdowns and overall is a much happier child. I realize this doesn't work for everyone, but my point is not to give up on meds. Try to weigh the benefit vs. the risk. Yes, the risks are frightening, but so is a childhood filled with unhappiness and stress and depression for others in the family. Find a doctor you can really relate to, one who doesn't want to force you into something, but who can empathize. Ask around for word of mouth referrals. I wish you the best of luck. I really do know where you're coming from. We've lived it, too.
Thanks for your response. Risperdal is exactly the drug we tried. How long has your son been on it? Any weight gain or other bad side effects? I would be very interested in knowing how this works out for you as time goes on. If you care to reach me directly, you can use raffertycole at yahoo.com. Thanks and I'm glad for you that something is working!
My son also is on respidal for anger or what i see as mood swings. It does seem to work , he still has a fit here and there but its way better than before . My son is on 1mg , i was wondering what MG you guys tryed or if your is on it now what MG? Yes my son gained a little but he was on the skinny side anyway , he is 12 and i think he looks healthier , he prolly only gained like 5 lbs if that , no one else notices but i did when he said his pants was tight lol .
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.